Alert archive / Alabama / Flash Flood Warnings in 2015
Flash Flood Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jan 3, 2015, 6:43 PM CST for Colbert County, Lauderdale County, Lawrence County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2015, 6:43 PM CST (00:43 UTC)
- Expired
- Jan 3, 2015, 10:45 PM CST
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
163
WGUS54 KHUN 040043
FFWHUN
ALC033-077-079-040445-
/O.NEW.KHUN.FF.W.0001.150104T0043Z-150104T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CST SAT JAN 3 2015
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN COLBERT COUNTY IN NORTHWESTERN ALABAMA...
NORTHWESTERN LAWRENCE COUNTY IN NORTHWESTERN ALABAMA...
CENTRAL LAUDERDALE COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 1045 PM CST
* AT 639 PM CST...EMERGENCY MANAGEMENT REPORTED A THUNDERSTORM
PRODUCING HEAVY RAIN IN DOWNTOWN FLORENCE. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY. REPORTS OF UP TO 8 INCHES AT VETERAN'S
DRIVE NEAR CHERRY STREET AND THE INTERSECTION OF MITCHELL BLVD AND
COFFEE ROAD.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...TOWN
CREEK...LITTLEVILLE...LEXINGTON...LEIGHTON AND ST. FLORIAN.
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3499 8736 3459 8738 3461 8779 3500 8777
$$
072 follow-up statements
750 WGUS74 KHUN 040054 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 654 PM CST SAT JAN 3 2015 ALC033-077-079-040445- /O.CON.KHUN.FF.W.0001.000000T0000Z-150104T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COLBERT AL-LAWRENCE AL-LAUDERDALE AL- 654 PM CST SAT JAN 3 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CST FOR SOUTHEASTERN COLBERT...NORTHWESTERN LAWRENCE AND CENTRAL LAUDERDALE COUNTIES... AT 648 PM CST...EMERGENCY MANAGEMENT REPORTED UP TO 8 INCHES OF WATER ACROSS THE FOLLOWING AREAS: VETERAN'S DRIVE NEAR CHERRY STREET AND THE INTERSECTION OF MITCHELL BLVD AND COFFEE ROAD. BARRICADES WILL BE PUT UP AT THE INTERSECTION OF MITCHELL BLVD AND COFFEE ROAD. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...TOWN CREEK...LITTLEVILLE...LEXINGTON...LEIGHTON AND ST. FLORIAN. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3499 8736 3459 8738 3461 8779 3500 8777 $$ 07
862 WGUS74 KHUN 040437 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1037 PM CST SAT JAN 3 2015 ALC033-077-079-040446- /O.EXP.KHUN.FF.W.0001.000000T0000Z-150104T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COLBERT AL-LAWRENCE AL-LAUDERDALE AL- 1037 PM CST SAT JAN 3 2015 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COLBERT...NORTHWESTERN LAWRENCE AND CENTRAL LAUDERDALE COUNTIES WILL EXPIRE AT 1045 PM CST... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 3499 8736 3459 8738 3461 8779 3500 8777 $$ 07
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 5:48 PM CST, 55 minutes earlier.
Area forecast discussion, Jan 3, 5:48 PM CST, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 548 PM CST SAT JAN 3 2015 .UPDATE... FOR 00Z TAFS && .DISCUSSION... /ISSUED 241 PM CST SAT JAN 3 2015/ CURRENT WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW OVER THE TEXAS PANHANDLE...WHILE SURFACE ANALYSIS DEPICTS THE SURFACE LOW OVER SOUTHERN ILLINOIS. A COLD FRONT EXTENDS SOUTHWARD FROM THIS LOW AND WAS JUST WEST OF THE MISSISSIPPI RIVER ATTM. MEANWHILE...A WARM FRONT EXTENDED FROM THE LOW...SOUTHEASTWARD THROUGH MUSCLE SHOALS...BIRMINGHAM...AND INTO SOUTHWEST GEORGIA. STRONG SOUTHERLY FLOW HAS ADVECTED WARM AND MOIST GULF AIR INTO THE MISSISSIPPI AND LOWER TENNESSEE VALLEY REGIONS OVER THE LAST SEVERAL HOURS...WITH MANY LOCATIONS REACHING INTO THE MID TO UPPER 60S...WHICH IS ROUGHLY 20+ DEGREES WARMER THAN WHERE WE WERE AT THIS TIME YESTERDAY. NOT MUCH HAS CHANGED...OVERALL...WITH THE SETUP FOR THIS EVENING AND OVERNIGHT. THE AFOREMENTIONED COLD FRONT WILL SLOWLY TRACK EASTWARD...AS THE UPPER LEVEL LOW MOVES TO THE NORTHEAST. AN AREA OF RAIN WILL CONTINUE TO MOVE EASTWARD AHEAD OF THIS FRONT...WITH THE MAIN LINE ENTERING THE WESTERN PORTION OF THE FORECAST AREA AROUND 00Z. ALTHOUGH WE ARE VERY MOIST AND HAVE BEEN ABLE TO WARM UP QUITE A BIT DESPITE EXTENSIVE CLOUD COVER...THE OVERALL SEVERE THREAT STILL APPEARS TO BE MINIMAL FOR THE FORECAST AREA. ONE OF THE MAIN LIMITING FACTOR CONTINUES TO BE THE CAPPING INVERSION JUST OFF OF THE SURFACE. BECAUSE OF THE WARM LAYER ALOFT...SURFACE BASED INSTABILITY WILL BE HARD TO COME BY...ALTHOUGH GUIDANCE IS FAIRLY CONSISTENT WITH BRINGING IN A NARROW BAND OF INSTABILITY JUST AHEAD OF THE COLD FRONT. LOW LEVEL WIND SHEAR CERTAINLY WILL NOT BE A PROBLEM...THANKS TO THE 50KT LOW LEVEL JET MOVING ACROSS REGION...AS THE SURFACE LOW MOVES EAST ACROSS THE GREAT LAKES REGION. HOWEVER...FROM THE LATEST GUIDANCE...THE INSTABILITY AND SHEAR MAY NOT OCCUR DURING THE SAME TIME. NEVERTHELESS...IT WILL CERTAINLY BE SOMETHING TO WATCH CLOSELY. IT SHOULD BE NOTED THAT...ALTHOUGH THE INSTABILITY WILL BE SHALLOW...OUR LCL HEIGHTS ARE QUIET LOW...SO THIS COMBINED WITH THE WIND SHEAR WILL POSE THE THREAT FOR AN ISOLATED BRIEF SPIN UP ALONG THE MAIN LINE...WHICH SHOULD END AROUND MIDNIGHT. THE MORE WIDESPREAD THREAT WITH THIS SYSTEM CONTINUES TO BE THE POSSIBILITY OF FLOODING. MANY LOCATIONS HAVE SEEN UP TO 3/4 INCH OF RAIN OVER THE LAST 24 HOURS...IN ADDITION TO QUITE A BIT OF RAINFALL THAT FELL WITH THE LAST SYSTEM. THIS HAS CREATED VERY SATURATED GROUND CONDITIONS ACROSS MUCH OF THE AREA. AN ADDITIONAL 1 TO 2 INCHES IS CERTAINLY POSSIBLE AS THE AREA OF RAIN MOVES THROUGH...WITH GUIDANCE SUGGESTING THE TRAINING OF MODERATE RAIN...ESPECIALLY ACROSS THE WEST. GIVEN THIS...WILL CONTINUE THE FLASH FLOOD WATCH BEGINNING AT 00Z...WITH THE HIGHER AMOUNTS OF QPF EXPECTED AFTER SUNSET. THE COLD FRONT SHOULD EXIT THE AREA BY 12Z SUNDAY...WITH ISOLATED LIGHT RAIN POSSIBLE JUST BEHIND THE FRONT. COOLER TEMPERATURES WILL FILTER IN BEHIND THE FRONT AS HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER SURFACE LOW WILL TRACK EASTWARD ACROSS THE GREAT LAKES TUESDAY NIGHT...WITH A FAIRLY STRONG ARCTIC FRONT TRAILING SOUTHWARD AND MOVING THROUGH THE FORECAST AREA BY 06Z WEDNESDAY. DUE TO THE HIGH PRESSURE IN PLACE PRIOR TO THIS FRONT AND LACK OF MOISTURE...NO PRECIPITATION IS FORECAST. STRONG HIGH PRESSURE WILL CONTINUE TO BUILD IN BEHIND THIS REINFORCING COLD FRONT...WITH OUR COLDEST TEMPERATURES OF THE SEASON POSSIBLE BY THURSDAY MORNING. FORECAST LOWS ARE EXPECTED TO DROP INTO THE LOWER TEENS TO SINGLE DIGITS. GIVEN THE STRENGTH OF THE HIGH...AND STRONG PRESSURE GRADIENT...WINDS WILL STAY AROUND 10KTS...CREATING WIND CHILL VALUES BELOW 0 DEGREES AND AS LOW AS -12 DEGREES IN SOME PLACES FOR SEVERAL HOURS BETWEEN 06Z AND 14Z THURSDAY. FORTUNATELY...THE ATMOSPHERE WILL BEGIN TO MODIFY...WITH TEMPERATURE RETURNING TO NEAR NORMAL BY SATURDAY. 73 && .AVIATION... FOR 00Z TAFS...SHRA AND A FEW TSRA WERE OCCURRING ACROSS NW AL ATTM...AHEAD OF A CDFNT ALONG THE MS RIVER. AS THE CDFNT MOVES EAST TONIGHT EXPECT THE SHRA/TSRA TO SPREAD OVER THE ENTIRE CWA. THE CDFNT WILL PASS THRU KMSL ARND 09Z AND KHSV BY 10Z...WITH THE PCPN TAPERING OFF. MAINLY IFR CONDITIONS WILL BE POSSIBLE THRU 18Z. AFTER 18Z EXPECT MVFR CONDITIONS AT BOTH TAF SITES. 07 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALZ001>010-016. TN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 3, 12:08 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1208 PM CST SAT JAN 3 2015 ALZ001>010-016-TNZ076-096-097-041200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1208 PM CST SAT JAN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT...BRINGING A THREAT FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS...HEAVY RAIN...AND GUSTY WINDS TO THE TENNESSEE VALLEY. WHILE A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...THE MAIN SEVERE WEATHER THREAT WILL OCCUR JUST AHEAD OF THE FRONT THIS EVENING AND TONIGHT. A FEW STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS APPROACHING SEVERE LIMITS. HEAVY RAIN WILL BE A CONCERN FOR THE ENTIRE REGION. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON...WHICH WILL COMBINE WITH SATURATED SOILS TO PRODUCE A FLASH FLOOD THREAT. A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING UNTIL SUNDAY MORNING. IN ADDITION...WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE TODAY AND TONIGHT EVEN OUTSIDE OF THUNDERSTORMS. GUSTS WILL BE MOST PRONOUNCED ON RIDGETOPS ABOVE 1200 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... AN ARCTIC COLD FRONT WILL BRING A SHARPLY COLDER AIR MASS TO THE TENNESSEE VALLEY TUESDAY NIGHT AND WEDNESDAY. A PROLONGED PERIOD OF SUBFREEZING TEMPERATURES IS POSSIBLE WEDNESDAY AND THURSDAY...WITH LOW TEMPERATURES APPROACHING THE SINGLE DIGITS...AND WIND CHILLS POSSIBLY FALLING BELOW ZERO. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF FLASH FLOODING OR SEVERE WEATHER WILL BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Jan 3, 5:55 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CST SAT JAN 3 2015
ALZ003-004-007-040045-
MORGAN AL-LAWRENCE AL-FRANKLIN AL-
555 PM CST SAT JAN 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN...LAWRENCE
AND EASTERN FRANKLIN COUNTIES UNTIL 645 PM CST...
AT 555 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NEEDMORE...OR NEAR HALEYVILLE...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...RUSSELLVILLE...MOULTON...TRINITY...PHIL
CAMPBELL...TOWN CREEK...COURTLAND...NORTH COURTLAND AND HILLSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3457 8763 3457 8752 3465 8748 3465 8745
3467 8745 3476 8726 3475 8718 3446 8689
3430 8718 3431 8774 3444 8787
TIME...MOT...LOC 2355Z 238DEG 49KT 3432 8760
LNSpecial weather statement, Jan 3, 6:33 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 PM CST SAT JAN 3 2015
ALZ007-016-040115-
CULLMAN AL-MORGAN AL-
633 PM CST SAT JAN 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND SOUTHERN MORGAN
COUNTIES UNTIL 715 PM CST...
AT 632 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DODGE CITY...OR 9 MILES SOUTHWEST OF CULLMAN...MOVING NORTHEAST AT 55
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CULLMAN...HARTSELLE...HANCEVILLE...GOOD HOPE...FALKVILLE...HOLLY
POND...DODGE CITY...SARDIS...BALDWIN AND VINEMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3389 8703 3399 8715 3399 8711 3437 8711
3448 8708 3442 8674 3435 8658 3431 8658
3430 8648 3427 8645 3425 8652 3419 8655
3408 8669 3409 8669 3407 8670 3393 8686
3391 8692 3389 8692 3386 8696
TIME...MOT...LOC 0032Z 240DEG 49KT 3408 8696
07The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 6:33 PM CST | Special Weather Statement | HUN | Cullman | 42 min |
| Jan 3, 7:09 PM CST | Special Weather Statement | HUN | Cullman, Jackson, Madison, Marshall, Morgan | 51 min |
| Jan 3, 7:48 PM CST | Areal Flood Warning | HUN | Jackson, Lauderdale, Lawrence, Limestone, Madison, Morgan | 6 hr |
| Jan 3, 8:04 PM CST | Special Weather Statement | HUN | DeKalb, Jackson | 56 min |
| Jan 3, 8:20 PM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 70 hr |
| Jan 3, 8:23 PM CST | River Flood Warning | HUN | Lawrence | 49 hr |
| Jan 4, 10:40 AM CST | River Flood Warning | HUN | Madison | 16 hr |
Nearby
Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.